Alert archive / Ohio / Small Craft Advisories in 2018

Small Craft Advisory 50, NWS Cleveland, OH

October 2, 2018

NWS Cleveland, OH issued this small craft advisory at Oct 2, 2018, 10:16 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2018, 10:16 AM EDT (14:16 UTC)
Expired
Oct 2, 2018, 9:05 PM EDT
In force
11 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

739 
WHUS71 KCLE 021416
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1016 AM EDT Tue Oct 2 2018

...Brief Period of Small Craft Advisory Conditions...

.A cold front will move east across the lake this afternoon and
evening. Winds will increase behind the front causing small craft
advisory conditions to develop. The wind is expected to diminish
this evening and the waves are expected to subside during the
evening hours.

LEZ146>149-022230-
/O.NEW.KCLE.SC.Y.0050.181002T1416Z-181003T0200Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
1016 AM EDT Tue Oct 2 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect until 10 PM EDT this evening.

* WINDS...West increasing to 15 to 25 knots becoming northwest 5
  to 15 knots tonight.

* WAVES...Building to 3 to 5 feet and then subsiding to 1 to 3
  feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
2 follow-up statements
534 
WHUS71 KCLE 021950
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
350 PM EDT Tue Oct 2 2018

LEZ146>149-030200-
/O.CON.KCLE.SC.Y.0050.000000T0000Z-181003T0200Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
350 PM EDT Tue Oct 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WINDS...West 15 to 25 knots becoming northwest 5 to 15 knots 
  tonight. 

* WAVES...Waves 3 to 5 feet and then subsiding to 1 to 3 feet 
  tonight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
902 
WHUS71 KCLE 030105
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
905 PM EDT Tue Oct 2 2018


LEZ146>149-030215-
/O.CAN.KCLE.SC.Y.0050.000000T0000Z-181003T0200Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
905 PM EDT Tue Oct 2 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Cleveland has cancelled the Small
Craft Advisory. 



$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Oct 2, 9:39 AM EDT, 37 minutes earlier.

Area forecast discussion, Oct 2, 9:39 AM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
939 AM EDT Tue Oct 2 2018

.SYNOPSIS...
Low pressure moving across the Great Lakes today will extend a
cold front across the area. Weak high pressure will attempt to
build in behind the front for the middle of the week. Low
pressure will then move into the northern Lakes on Wednesday
night into Thursday and will move a cold front across the area
on Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Nudged POP's down slightly for the morning as we await the
arrival of a cold front his afternoon. Still appears the
greatest threat for severe weather will be near and east of a
line from KJHW to Mount Gilead.

Temperatures are starting out very warm this morning. This
combined with the expectation of some filtered sunshine should
help push highs up from previous thinking.

Previous Discussion...
Intriguing forecast for today to say the least. Low pressure
over the western Great Lakes will continue eastward today across
lower Michigan and north of Lake Erie into southwestern
Ontario. This low has allowed for some convection to persist
ahead of it, stretching through southern Lower Michigan this
morning. Generally thinking that the low will continue
supporting this area of rain as it moves eastward and some
spurious showers may develop ahead of this region of rain. This
area of rain probably won't advance too far south so have kept
the chance pops closer to the Lake Erie shoreline.

A trailing cold front will sweep through the area with this low
and will be the primary focus for shower and thunderstorm
development this afternoon. Dynamics with this cold front
actually don't look too bad with 40-50 knots of 0-6km bulk
shear, 0-1km storm relative helicities of 150+ m2/s2 and a
kickin' low level jet of 40+ knots. Surface dew points ahead of
the front will be in the mid to upper 60s, which is very good
for this time of year. The only limitation could be instability
as the area will likely be fairly cloudy today, especially with
any early convection that gets into the forecast area. With this
in mind, still fairly hesitant that there will be widespread
thunder across the area, but convection will get going across
the area and wherever there is some clearing, those will be the
areas to watch later today for both thunder and a severe
thunderstorm threat. Temperatures today look well above normal
as they have been the last few days.

The cold front will cross the area tonight and weak high
pressure will briefly build into the region. Therefore, tonight
and tomorrow should be mostly dry across the region. Wednesday's
highs are actually looking even warmer than today as return flow
from the southwest will be quick to reenter the region and
temperatures should soar with only partly cloudy skies about.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Models in reasonable good agreement on the short term forecast. Next
cold front will push across the Forecast area on Thursday. Could see
some convection into NW OH by daybreak Thursday. The front
pushes south of the forecast area by Thursday evening for a dry
Thursday night. At that point the upper level ridge over the
SERN states amplifies, forcing the front north again as a warm
front on Friday. Expect above normal temperatures through the
forecast period. Both models show well above normal temps. By
Sunday could well see widespread temps in the 80s, which is
10-15 degrees above normal.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Upper level ridge over the SE amplifies across the Upper Ohio Valley
by weekend. Models still do not have a good handle on where the
frontal boundary will set up. ECMWF sets up the front near Lake
Erie Saturday into Sunday, while the GFS is a little further
south. This far out hard to tell exactly where boundary will set
up. Based on the strength of the ridge leaning toward the
ECMWF. But either way will just leave low chance pops going for
the weekend. Front finally lifts north Sunday night for a dry
Monday.

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
VFR conditions expected away from the isolated/scattered
thunderstorms this morning. As a cold front approaches this
afternoon expect to see another area of thunderstorms develop.
These will be much stronger with winds the main concern but
large hail will be possible. Expect to experience MVFR/IFR
conditions in the thunderstorms as they redevelop near a line
from KJHW to Mount Gilead this afternoon. This line should
quickly move east and southeast away from the region by 00Z.
Some MVFR cloud cover may arrive in the wake of the cold front.
The uncertainty is how quick this cloud cover will dissipate.
If it does the threat of fog will increase, especially across NW
Ohio around sunrise on Wednesday.

Southwest winds are expected to increase ahead of the cold
front today. Guts of 20 to 25 knots will be common away front
eh thunderstorms. The strongest thunderstorms may produce wind
gusts great then 45 knots. Winds shift to the northwest in the
wake of the front but should quickly become light and variable
as high pressure ridges into the region overnight.

OUTLOOK...Non-VFR possible in ceilings/fog Wednesday morning
and in showers and thunderstorms on Thursday.

&&

.MARINE...
Choppy conditions on the lake today. Winds turn to the
southwest at 10 to 15 knots ahead of approaching cold front.
Then winds shift to the NW this afternoon as cold front pushes
through. Will go with 2 to 4 foot waves today, but If winds a
little stronger than forecast may need a small craft advisory.
High pressure will build across the lake Tuesday night with
light and variable winds expected into Wednesday morning. A
small craft advisory is likely late Wednesday night into
Thursday. The SW flow increase to 15 to 25 knots Wednesday night
ahead of next front. The wind shift to the NW Thursday as the
front crosses the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Mullen/Sefcovic
SHORT TERM...DJB
LONG TERM...DJB
AVIATION...Mullen
MARINE...DJB
Hazardous weather outlook, Oct 2, 4:24 AM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
424 AM EDT Tue Oct 2 2018

OHZ010>014-018>023-028>033-036>038-047-089-PAZ001>003-030830-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
424 AM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

A cold front approaching the area today will allow for some scattered
showers and thunderstorms to develop this afternoon. Some storms
could become strong to severe with damaging wind gusts, large hail,
and perhaps an isolated tornado. A slight risk for severe weather has
been outlooked for this area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ003-006>009-017-027-030830-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Wyandot-
424 AM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

A cold front approaching the area today will allow for some scattered
showers and thunderstorms to develop this afternoon. Isolated storms
could become strong to severe with damaging wind gusts as the primary
threat. A marginal risk for severe weather has been outlooked for
this area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-142>149-162>169-030830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
424 AM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 2:30 PM EDTTornado WarningCLEAshtabula45 min
Oct 2, 3:01 PM EDTTornado WarningCLEAshtabula44 min
Oct 2, 3:35 PM EDTFlash Flood WarningCLEAshtabula111 min
Oct 2, 4:15 PM EDTSevere Thunderstorm WarningCLEHolmes45 min
Oct 2, 5:04 PM EDTSevere Thunderstorm WarningCLEHolmes12 min
Oct 2, 5:14 PM EDTSevere Thunderstorm WarningCLETrumbull46 min
Oct 2, 2:17 PM EDTSpecial Weather StatementCLECrawford43 min
Oct 2, 2:28 PM EDTTornado WarningCLECrawford32 min
Oct 2, 2:53 PM EDTTornado Warning Tornado observedCLECrawford52 min
Oct 2, 3:39 PM EDTTornado Warning Considerable damage threatCLECrawford15 min
Oct 2, 3:43 PM EDTTornado WarningCLECrawford47 min
Oct 2, 3:51 PM EDTTornado Warning Considerable damage threatCLECrawford39 min

Nearby

Small Craft Advisories in Ohio, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.